Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
South Med J. 2005 Nov;98(11):1118-22.

Acetaminophen overdose in pregnancy.

Author information

  • 1Division of Gastroenterology, University of South Alabama College of Medicine, Mobile, AL 36693, USA.

Abstract

Acetaminophen (APAP) is the most common drug overdose in pregnancy. Available data regarding APAP overdose in pregnancy is limited to case reports and a small prospective case series. APAP has been demonstrated to cross the placenta and in toxic doses may harm the fetal and maternal hepatocytes. Fetal hepatocytes metabolize APAP into both active and toxic metabolites. These toxic metabolites may cause fetal hepatic necrosis. N-acetylcysteine (NAC) has also been demonstrated to cross the placenta and may bind toxic metabolites in both the mother and the fetus. Limited data suggest that the majority of morbidity and mortality from APAP overdose can be averted by initiation of NAC within the first 16 hours of ingestion and possibly even later. NAC may be safely administered during pregnancy and should be initiated early after APAP overdosage. The literature was reviewed through the use of OvidMEDLINE database, encompassing 1966 to the present. Searches were conducted using the key words acetaminophen, paracetamol, N-acetylcysteine, overdose, and hepatotoxicity. The search was further refined by selecting articles that contained these search words together with the key word pregnancy. Only English language papers were reviewed. Articles were selected on the basis of relevance to the topic. Pertinent citations found in the selected articles were also reviewed.

PMID:
16351032
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Southern Medical Association
    Loading ...
    Write to the Help Desk